HI need some help/advice
Type I for 20 years and just recently learned my Lantus wasn't covering 24 hours. Seems to be lasting about 12, but then there's some days it seems to be lasting longer? I was taking 8 Units at bedtime. Because of some serious lows, two in the the 20's last month - usually between 3 and 4 am - my Dr. suggested I split my dosage. 4 u's @ 10 am and 4 u's at 10 pm. I was getting through the nights without any serious lows however, I was waking up High. So, I decided to get up and inject 4 u's between 4-6 a.m. depending on my bs reading, that's worked for about 2 days, now I'm totally mixed up and darn if I know where to start...Any suggestions? Has anyone else struggled with this.
After I figure this out, I need to figure out how to exercise without plummeting. Today was the first time I didn't plummet and I know it's because my Lantus had run out I was at 158. Thanks for your time. My Humalog ratio is 1/15 or 1/10 if high carbs.
Wish doctors would learn that Lantus doesn't last 24 hours. When I used Lantus, it was anywhere from 12-18 hours. The problem with Lantus is that it peaks. It's not level at all, so hard to dose properly. I had persistent afternoon lows, even with lowered doses. Hated Lantus between the peaks, stinging & how quickly it lost potency. Convinced my doctor to change me to Levemir.
Pain to wake at 4 AM to inject & takes around 2 hours for basal to kick in. Split doses don't have to be 50-50 & they don't necessarily need to be 12 hours apart. You may need 5 units at night & 3-4 during the day. You can inject before bed at a slightly increased dose & set the alarm to test for three days. Many need more overnight than during the day.
My son uses Levemir and splits the dosage. He uses a little less in the evening dose to help avoid lows.
Do you eat a snack before you exercise? I would eat a low carb snack to avoid lows when you exercise, at least until you know exactly how much your likely to drop depending on what you do.
I split my dose between morning and evening so I'm always about 12 hours between shots. My endo approves this and makes sure I have syringes for 2 shots daily. It's just a matter of convincing doctors that we know what we need... :)
I have read somewhere to not let it be more than nine hours between the Lantus you inject in the evening and the Lantus you inject in the morning if you experience the dawn phenomenon.
According to this advice my regimen is to split my Lantus 60/40 and inject the 40% in the evening. I adjust the time I inject in the evening to when I will get up the next morning and make sure it´s not more than nine hours between the doses. This means that I do not inject at the same time every day,- one night could be at 22.30 next night could be 23.30. This works for me.
If you still get high readings in the morning you could try splitting 70/30. Just make sure to give every adjustment with Lantus at least three days to work. It has something to do with how Lantus actually breaks down in the body I think. And you have to do these in the middle of the night blood sugar tests while adjusting to make sure the morning highs are not the result of a nighttime low-
In addition to this I have started using an app called Rapid Calc which works like the software you find in an insulin pump. I have my app on an iPod Touch and it keeps track of how much rapid acting insulin that is still working which is useful when excercising. It adjusts the insulindoses to your planned excercise too. You can read more about this app here:http://www.gilport.com/rapidcalc/index.html
It will work with iPhones and probably iPads too.
i am not a diabetic but my feancee is type 1 since he was 18 and hes 23 now. hes been having similar issues though not exactly he cant keep his in the normal range to (pardon the wording but) save his life hes either really high has in the past been up to 800 or really low has shortly after rx been down to 9 he called an ambulance he had nothing to take it up with. his normal it seems or at least where he is usually siting is about 300 even with Lantus and Humalog the other day he actually hit 120 didnt eat any thing and it went up to 280 though at the moment he is sick so that has to be taken into account but he cant seem to get it under control. how long have you been on lantus and have you tried any thing else?
Hi Lantus runs for about 12 hours I take 1 shot in the morning and one before bed hope this helps.
@belinz: I think CJ has solved her problem:
And besides, I´ts not true-true your statement about Lantus running for about 12 hours. Eli Lily (the ones who make Lantus) says Lantus runs for between 10,8 hours and sometimes more than 24 hours.
"Figure 1 shows results from a study in patients with type 1 diabetes conducted for a maximum of 24 hours after the injection. The median time between injection and the end of pharmacological effect was 14.5 hours (range: 9.5 to 19.3 hours) for NPH insulin, and 24 hours (range: 10.8 to >24.0 hours) (24 hours was the end of the observation period) for insulin glargine." Insulin glargine is Lantus. From here: http://products.sanofi.us/lantus/lantus.html
Dr Bernstein has opinions on Lantus which he uses himself. Read his article called "In My Opinion: There is No 24-Hour Basal Insulin":http://www.diabetes-book.com/cms/articles/3-advice-a-commentary/740...
Injecting lantus in the wee hours of the morning to avoid morning highs is probably a lost cause. It takes too long to start working. Just finished reading the basal chapter in, "Think like a Pancreas". He discusses the dawn phenomena and various approaches for handling it.